Tornadoes · United States · Oklahoma · 2016
EF0 tornado, Eva, Oklahoma, April 15, 2016
This EF0 tornado ran 1.0 miles across Texas County on April 15, 2016, touching down at 8:16 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 15, 2016
- Touchdown
- 8:16 PM CDT (01:16 UTC)
- Lifted
- 8:20 PM CDT (01:20 UTC)
- On the ground
- 4 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Texas County
- Touchdown point
- 36.867, -101.865
- Lift-off point
- 36.880, -101.859
- Record number
- 1604151916-01
The damage survey
5 damage points were recorded along this path by NWS AMA and NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.
- Power pole also snapped. 50 yards wide.
- A pivot irrigation spinkler was destroyed and the center pivot, concrete and all, was pulled out of the ground. There were also power poles destroyed in the area.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A vigorous low pressure system produced supercell thunderstorms across the western Oklahoma Panhandle during the afternoon and evening of April 15th. Four separate brief tornadoes were reported by spotters and also documented through video by storm chasers across Texas County, in the vicinity of Eva. Two produced damage consistent with EF-0 and EF-1 on the Fujita scale. Several reports of large hail were received.
A brief tornado was observed by emergency managers and storm chasers just southwest of Eva. The tornado lasted for just under one minute and no damage was observed. The tornado was assigned an EF-0 rating.
The tornado destroyed two out buildings, a silo and snapped a power pole. Based on damage only on central and northeast portion of farmhouse complex damaged, the tornado likely touched down in the complex and continued into open country from there. The tornado was rated EF-1 with estimated peak wind of 104 mph.
Very minimal damage was noted in a farmhouse complex. Damage included a metal roof partially peeled back, a broken power pole and tractor trailer rolled onto its side. This tornado was rated EF-0 with estimated peak wind of 80 mph.
This tornado was witnessed by spotters and storm chasers approximately 5 to 6 miles north-northeast of Eva. No damage was reported. EF-0 rating was assigned.
Trained spotter reported a tornado on the ground for several minutes north of Eva and near highway 95. This storm already had a history of producing tornadoes. No damage occurred as the tornado remained in open grasslands.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 15, 6:44 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 15, 6:44 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT FRI APR 15 2016
.AVIATION...
STRONG SOUTHEAST LOW-LEVEL FLOW WILL CONTINUE THIS EVENING AND
OVERNIGHT. IFR STRATUS EXPECTED TO DEVELOP LATE THIS EVENING AND TO
PERSIST UNTIL 15Z TO 18Z SATURDAY. EMBEDDED THUNDERSTORMS MAY
IMPACT TERMINALS THIS EVENING AND OVERNIGHT. SOUTHEAST SURFACE
WINDS EXPECTED ON SATURDAY.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 353 PM CDT FRI APR 15 2016/
DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING NOW ALONG DRYLINE...POSITIONED
NEAR THE NEW MEXICO STATE LINE. SEE EARLIER FORECAST DISCUSSION FOR
ASSESSMENT OF ENVIRONMENT. SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES ARE EXPECTED THIS EVENING.
CLOSED MID-LEVEL LOW CURRENTLY WEST OF 4-CORNERS EXPECTED TO MOVE
VERY SLOWLY THROUGH THE WEEKEND. UNSETTLED WEATHER EXPECTED TO
CONTINUE THROUGH MOST DAYS OF THE FORECAST. EASTERN SECTIONS OF
PANHANDLES TARGETED FOR HEAVIEST RAINFALL TOTALS THROUGH SUNDAY. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN PARTS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING...WHEN COLD FRONT EXPECTED TO
PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORMS.
CURRENT FORECAST HAS MONDAY AS A DRY DAY IN THE WAKE OF COLD FRONT.
THUNDERSTORMS CHANCES REMAIN IN FORECAST MONDAY NIGHT THROUGH
WEDNESDAY DUE TO EXPECTED MOISTURE RETURN. LOW POPS THEREAFTER
CONFINED TO EASTERN SECTIONS. 03
COCKRELL
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY DUE TO THE POTENTIAL FOR WETTING RAINS AND RELATIVE HUMIDITY
VALUES REMAINING ABOVE 20 PERCENT. 03
PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 54 71 45 61 41 / 60 60 70 50 40
BEAVER OK 58 67 51 58 42 / 80 90 100 80 50
BOISE CITY OK 48 62 39 52 36 / 80 90 60 40 30
BORGER TX 58 69 48 61 42 / 60 60 90 60 40
BOYS RANCH TX 53 72 45 61 41 / 50 60 60 40 30
CANYON TX 51 73 45 63 41 / 50 50 70 40 30
CLARENDON TX 55 69 51 64 44 / 60 60 100 50 40
DALHART TX 49 68 40 57 38 / 50 70 60 40 30
GUYMON OK 55 66 45 56 40 / 80 90 80 70 30
HEREFORD TX 52 74 44 63 41 / 50 50 60 30 30
LIPSCOMB TX 58 66 53 60 44 / 60 80 100 80 60
PAMPA TX 56 67 48 60 42 / 60 60 100 60 40
SHAMROCK TX 56 66 54 63 46 / 60 80 100 80 50
WELLINGTON TX 56 68 56 66 48 / 60 80 100 80 50
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 54 71 45 61 41 / 60 60 70 50 40
BEAVER OK 58 67 51 58 42 / 80 90 100 80 50
BOISE CITY OK 48 62 39 52 36 / 80 90 60 40 30
BORGER TX 58 69 48 61 42 / 60 60 90 60 40
BOYS RANCH TX 53 72 45 61 41 / 50 60 60 40 30
CANYON TX 51 73 45 63 41 / 50 50 70 40 30
CLARENDON TX 55 69 51 64 44 / 60 60 100 50 40
DALHART TX 49 68 40 57 38 / 50 70 60 40 30
GUYMON OK 55 66 45 56 40 / 80 90 80 70 30
HEREFORD TX 52 74 44 63 41 / 50 50 60 30 30
LIPSCOMB TX 58 66 53 60 44 / 60 80 100 80 60
PAMPA TX 56 67 48 60 42 / 60 60 100 60 40
SHAMROCK TX 56 66 54 63 46 / 60 80 100 80 50
WELLINGTON TX 56 68 56 66 48 / 60 80 100 80 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.
OK...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES: BEAVER.
&&
03/02Hazardous weather outlook, Apr 15, 3:19 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 319 PM CDT FRI APR 15 2016 OKZ001>003-TXZ001>020-161100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 319 PM CDT FRI APR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FROM SATURDAY THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE ON SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING SATURDAY THROUGH SUNDAY. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR EASTERN SECTIONS OF THE PANHANDLES SATURDAY NIGHT THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON SATURDAY. COCKRELL
In the hours before
Local storm report, Apr 15, 6:57 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL DALHART 36.06N 102.52W
04/15/2016 E1.25 INCH HARTLEY TX PUBLIC
HAIL ESTIMATED AT THE SIZE OF HALF DOLLARS WAS REPORTED
IN DALHART.
&&
EVENT NUMBER AMA1600170
FENNERLocal storm report, Apr 15, 7:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 4 W STRATFORD 36.35N 102.15W
04/15/2016 M1.00 INCH SHERMAN TX STORM CHASER
HAIL UP TO QUARTER SIZE WAS REPORTED WEST OF STRATFORD.
&&
EVENT NUMBER AMA1600171
FENNERLocal storm report, Apr 15, 7:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL BOISE CITY 36.73N 102.51W
04/15/2016 E0.75 INCH CIMARRON OK PUBLIC
HAIL OF THREE QUARTER INCH SIZE WAS FALLING IN BOISE
CITY.
&&
EVENT NUMBER AMA1600172
FENNERLocal storm report, Apr 15, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 NW STRATFORD 36.41N 102.16W
04/15/2016 E2.50 INCH SHERMAN TX BROADCAST MEDIA
HAIL TO THE SIZE OF TENNIS BALLS WAS REPORTED.
&&
EVENT NUMBER AMA1600173
FENNERLocal storm report, Apr 15, 7:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WHEELESS 36.72N 102.90W
04/15/2016 M1.25 INCH CIMARRON OK TRAINED SPOTTER
HAIL TO THE SIZE OF HALF DOLLARS WAS REPORTED.
&&
EVENT NUMBER AMA1600174
FENNERLocal storm report, Apr 15, 8:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 6 SW EVA 36.74N 101.98W
04/15/2016 TEXAS OK EMERGENCY MNGR
SEVERAL REPORTS OF A TORNADO ON THE GROUND FOR LESS
THAN 1 MINUTE SOUTHWEST OF EVA AND NORTHWEST OF TEXHOMA.
&&
EVENT NUMBER AMA1600175
FENNERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.3 hours before the tornado, 183 km from the path. April 16, 2016.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -59 J/kg
- Surface CAPE
- 1905 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 8.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.7 hours after it, 183 km from the path. April 16, 2016.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 258 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Elkhart (EHA), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 15, 2016
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 15 | 2:08 PM MDT | Unrated | Kiowa, CO | 3.9 | 150 | |||
| April 15 | 2:26 PM MDT | Unrated | Kiowa, CO | 0.5 | 100 | |||
| April 15 | 3:05 PM MDT | Unrated | Kiowa, CO | 1.2 | 100 | |||
| April 15 | 6:10 PM MDT | Unrated | Bent, CO | 0.6 | 100 | |||
| April 15 | 7:50 PM CDT | EF0 | Texas, OK | 1.1 | 50 | |||
| April 15 | 7:56 PM CDT | EF1 | Texas, OK | 1.1 | 60 | |||
| April 15 | 8:02 PM CDT | EF0 | Texas, OK | 0.9 | 50 | |||
| April 15 | 8:19 PM CDT | EF0 | Texas, OK | 0.8 | 25 | |||
| April 15 | 8:30 PM CDT | EF1 | Morton, KS | 1.8 | 125 | $80,000 | ||
| April 15 | 8:52 PM CDT | EF0 | Morton, KS | 3.5 | 400 | |||
| April 15 | 9:50 PM CDT | EF0 | Oldham, TX | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.